Kentucky, 2007

Hail and Heavy Rain in Kentucky, July 9, 2007

July 9, 2007 · NWS PAH · 2 events in 2 counties and zones

A weak 500 mb shortwave trough over the Plains states triggered isolated thunderstorms. A southwest wind flow at the surface contributed to warm and unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak 500 mb shortwave trough over the Plains states triggered isolated thunderstorms. A southwest wind flow at the surface contributed to warm and unstable conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 12:57 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 12:57 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CDT MON JUL 9 2007

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE POPS THROUGHOUT THE FORECAST PERIOD.

PLENTY UNSTABLE THIS AFTERNOON...ESPECIALLY OVER SEMO...SOUTHWEST
ILLINOIS...SOUTHWEST INDIANA AND THE NORTHERN PENNYRILE REGION OF
WEST KY. SCATTERED CONVECTION QUICKLY DEVELOPED LATE THIS MORNING
AND INTO THE AFTERNOON IN THESE AREAS. AS FAR AS TONIGHTS
FORECAST...SHOULD SEE CONVECTION DIE OFF WITH THE SETTING SUN AS
IT IS DIURNALLY DRIVEN. WILL WAIT UNTIL PRESS TIME TO DEAL WITH
THE ORIENTATION OF THE POPS.

OUR ATTENTION THEN TURNS TO TUESDAY AND WEDNESDAY...AS THE UPPER
LEVEL SHORTWAVE AND SFC COLD FRONT APPROACH THE AREA. MODELS NOT
IN GOOD AGREEMENT WITH THE FINER DETAILS AS THE 12Z GFS SUFFERS
FROM FEEDBACK. HOWEVER...TUESDAY LOOKS LIKE ANOTHER DAY OF
SCATTERED CONVECTION AS BOTH THE GFS AND NAM (AND PREVIOUS RUNS OF
THE GFS) SHOW THE FRONT AND UPPER SYSTEM STILL TO THE WEST. SO WE
SHOULD CONTINUE TO BE IN A MOIST UNSTABLE AIRMASS...CAPABLE OF
SCATTERED THUNDERSTORMS.

BY TUESDAY LATE EVENING AND INTO THE OVERNIGHT HOURS...THE SFC
FRONT AND UPPER WAVE ENTER THE CWA...AND BISECT THE CWA BY 12Z
WED. THE GFS IS A LITTLE FASTER IN DOING THIS...BUT NOT BY MUCH.
WEDNESDAY LOOKS TO BE THE BEST DAY FOR PRECIP...MAINLY EARLY
ON...AS THE 12Z GFS AND NAM PLOW THE SFC FRONT AND S/WV ACROSS THE
AREA. WILL TAILOR POPS TO DEPICT THIS THE BEST I CAN...GIVEN THE SLIGHT
TIMING DIFFERENCES IN THE MODELS AND JUST BASIC UNCERTAINTY ON
HOW THE CONVECTION WILL PROPAGATE THROUGHOUT THAT TIME FRAME.

THE 06Z/12Z GFS SHOWS THE HIGH PRESSURE BUILDING INTO THE REGION BY
LATE WEDNESDAY EVENING AND INTO THE OVERNIGHT HOURS IN THE
NORTHERN SECTIONS...WITH THE 06Z/12Z GFS SFC DEWPOINTS PLUMMETING
INTO THE 50S. BY 12Z THURSDAY...HIGH PRESSURE SHOULD BE FIRMLY
ESTABLISHED OVER THE CWA. THE GFS SHOWS ANOTHER WEAK FRONT MOVING
DOWN IN THE CYCLONIC FLOW AS EARLY AS THURSDAY NIGHT BUT NOT SURE
HOW MUCH MOISTURE IT WILL HAVE TO WORK WITH. BEST CHANCES WILL BE
IN SEMO WHERE THE MOISTURE APPEARS TO BEGIN RETURNING...BUT WILL
LEAVE THE FORECAST DRY FOR NOW.

BY FRIDAY...WE COULD SEE SOME PRECIP DEPENDING ON WHERE THAT WEAK
FRONT ENDS UP. PROBLEM IS THAT THE 12Z GFS RUN MOVES THAT FRONT
OUT OF THE AREA QUICKLY ON FRIDAY AND DRIES THINGS OUT. WILL LEAVE
DRY FOR NOW. MODELS MORE IN AGREEMENT WITH FRIDAY NIGHT BEING
DRY...AS WE WAIT FOR THE NEXT FRONT. OF COURSE...THE 12Z GFS RUN
IS MUCH SLOWER WITH THIS FRONT FOR SATURDAY. WILL JUST LEAVE THE
POP FORECAST FOR SATURDAY AND SATURDAY NIGHT ALONE FOR NOW.

AS FAR AS TEMPERATURES...WE SHOULD SEE NEAR NORMAL TEMPS IN THE
SHORT TERM AS CLOUDS SHOULD KEEP TEMPS FROM GETTING TOO HIGH.
BEHIND THE FRONT...NOT TOO MUCH DIFFERENCE IN TEMPS. GENERALLY
KEPT TEMPERATURES IN THE MIDDLE 80S (SOME UPPER 80S) FOR THE MOST
PART FOR HIGHS. WE SH0ULD SEE MUCH LOWER LOW TEMPERATURES BEHIND
THE FRONT. LOWER 60S WILL BE COMMON THURSDAY MORNING...AND LIKELY
ON FRIDAY MORNING.

FOR SUNDAY THROUGH MONDAY...500 MB MEAN TROUGH POSITION WILL
REMAIN OVER THE EASTERN STATES. A NORTHWEST FLOW ALOFT WILL
CONTINUE THROUGH THE LONG TERM. WHILE THERE IS THE POSSIBILITY OF
EMBEDDED SHORTWAVES IN THE NORTHWEST FLOW...NUMERICAL GUIDANCE AT
THIS TIME RANGE IS NOT ABLE TO RESOLVE THEM. SURFACE PATTERN WILL
LIKELY FEATURE WEAK HIGH PRESSURE BUILDING INTO THE MISSISSIPPI
VALLEY SUNDAY. WEAK SOUTHERLY RETURN FLOW MAY BEGIN MONDAY.
FORECAST HIGHS WILL BE VERY CLOSE TO HPC GUIDANCE...WHICH IS A FEW
DEGREES ABOVE GFS MOS.

&&

.AVIATION...
PRIMARY HAZARD THROUGH THIS EVENING IS SCATTERED CONVECTION. VERY
MOIST ATMOSPHERE WILL BE CONDUCIVE FOR IFR CIGS AND VSBYS IN VERY
HEAVY RAIN. GIVEN THE LACK OF A LOW LEVEL BOUNDARY TO FOCUS
STORMS...TIMING AND LOCATION OF THE ACTIVITY IS NOT CERTAIN. HIGHEST
CHANCES WILL BE AT CGI...WHERE VCTS IS WARRANTED. OTHERWISE...CB
CLOUDS WILL BE SUFFICIENT AT EVV AND PAH. STORMS SHOULD BEGIN
WINDING DOWN WITH LOSS OF DAYTIME HEATING.

PATCHY FOG MAY FORM LATE TONIGHT...MAINLY IN LOCATIONS THAT RECEIVE
A SOAKING RAIN THIS AFTERNOON. SINCE PROBABILITIES OF CONVECTION ARE
LOW AT ANY GIVEN TAF SITE...WILL KEEP VSBY FORECAST OPTIMISTIC. ANY
FOG OR HAZE WILL THIN OUT TUESDAY MORNING...FOLLOWED BY BUILDING CU
AND EVENTUALLY STRONGER TSRA CHANCES THAN TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...CW
LONG TERM....CW/MY
AVIATION...MY
Hazardous weather outlook, Jul 9, 9:41 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT MON JUL 9 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101545-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1041 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MOSTLY TO THE SOUTHWEST OF A LINE FROM MOUNT VERNON
ILLINOIS TO HOPKINSVILLE KENTUCKY. THE STORMS WILL BE MOST NUMEROUS
OVER SOUTHEAST MISSOURI. THE PRIMARY HAZARDS WILL BE FREQUENT
LIGHTNING AND HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THE
STORMS...ISOLATED RAINFALL AMOUNTS OVER AN INCH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
AREA TUESDAY THROUGH WEDNESDAY EVENING. THE GREATEST POTENTIAL FOR
THUNDERSTORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY AS A COLD
FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL AND DANGEROUS
LIGHTNING WILL AGAIN BE THE PRIMARY HAZARDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SATURDAY. ORGANIZED SEVERE WEATHER ACTIVITY IS NOT EXPECTED WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The Paducah radar (KPAH), 54 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Marshall

When
July 9, 5:14 PM CST
Where
Marshall County, Fairdealing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -88.230

Heavy Rain, Daviess

When
July 9, 8:30 PM CST to 9:30 PM CST
Where
Daviess County, Owensboro
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.770, -87.120

On the east side of the city, water was 12 to 14 inches deep at a street intersection. On another city street, water ranged from a few inches to over a foot deep. Some vehicles stalled out. A city resident reported standing water against her garage and back deck, along with a flooded basement due to a backed up sewer. Water shot up to three feet high out of manholes. A spotter reported 2.25 inches downtown while rain was still falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40680, 41719.